Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 8:33 PM MDT for Eddy County, New Mexico. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2014, 8:33 PM MDT (02:33 UTC)
- Expired
- May 24, 2014, 9:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 187 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:01 PM MDT | HAIL 1.75 | 4 Sw Carlsbad, NM | AT CAVERNS CITY AIRPORT. |
| May 24, 9:09 PM MDT | HAIL 0.75 | 7 S Carlsbad, NM | PUBLIC REPORTS PENNY SIZE HAIL OUTSIDE OF CARLSBAD |
| May 24, 9:10 PM MDT | HAIL 1 | Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:43 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS54 KMAF 250233 SVRMAF NMC015-250330- /O.NEW.KMAF.SV.W.0068.140525T0233Z-140525T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 833 PM MDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 930 PM MDT * AT 831 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WHITES CITY...OR 19 MILES SOUTHWEST OF CARLSBAD...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CAVERN CITY AIR TERMINAL... OTIS... LOVING... CARLSBAD... SALT LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3263 10391 3242 10376 3204 10439 3221 10456 TIME...MOT...LOC 0233Z 232DEG 28KT 3217 10437 $$
2 follow-up statements
835 WWUS54 KMAF 250244 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 844 PM MDT SAT MAY 24 2014 NMC015-250330- /O.CON.KMAF.SV.W.0068.000000T0000Z-140525T0330Z/ EDDY- 844 PM MDT SAT MAY 24 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL EDDY COUNTY... AT 840 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL. QUARTER SIZE HAIL HAS BEEN REPORTED AT WHITES CITY BUT HAIL UP TO BASEBALL SIZE IS POSSIBLE. THIS STORM WAS LOCATED AT WHITE CITY OR ABOUT 14 MILES SOUTH OF CARLSBAD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CAVERN CITY AIR TERMINAL...OTIS...LOVING...CARLSBAD AND SALT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3263 10391 3242 10376 3204 10439 3221 10456 TIME...MOT...LOC 0243Z 232DEG 28KT 3222 10430 $$
697 WWUS54 KMAF 250256 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 856 PM MDT SAT MAY 24 2014 NMC015-250330- /O.CON.KMAF.SV.W.0068.000000T0000Z-140525T0330Z/ EDDY- 856 PM MDT SAT MAY 24 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL EDDY COUNTY... AT 848 PM MDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL IN WHITE CITY. A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO BASEBALL SIZE WAS LOCATED 6 MILES NORTHEAST OF WHITES CITY...OR ABOUT 13 MILES SOUTH OF CARLSBAD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CAVERN CITY AIR TERMINAL...CARLSBAD...LOVING...OTIS AND SALT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY MORNING FOR SOUTHWEST TEXAS. && LAT...LON 3263 10391 3242 10376 3204 10439 3221 10456 TIME...MOT...LOC 0255Z 232DEG 28KT 3225 10423 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:40 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 24, 5:40 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT Sat May 24 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Concern for the evening and overnight is the potential for tstms.
SHRA/TSRA are just sw of MAF moving NE could result in brief
lighting thru 02Z. Otherwise potential for tstms will be late
tonight and included TEMPO groups after 09Z along with MVFR CIGS,
except at FST.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT Sat May 24 2014/
DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&Hazardous weather outlook, May 24, 2:09 PM MDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 6:59 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 7 WSW SHEFFIELD 30.65N 101.93W
05/24/2014 E1.75 INCH TERRELL TX TRAINED SPOTTER
SPOTTER REPORTS GOLFBALL HAIL NEAR SHEFFIELD
&&
MHSpecial weather statement, May 24, 7:06 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 24 2014
TXZ070-250130-
REAGAN-
806 PM CDT SAT MAY 24 2014
...STRONG THUNDERSTORMS ACROSS SOUTH REAGAN COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 805 PM CDT...A STRONG STORM IS NEARING BIG LAKE. GUSTY WINDS...
HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10128 3108 10162 3129 10167 3141 10126
3108 10127
TIME...MOT...LOC 0106Z 261DEG 13KT 3114 10153Special weather statement, May 24, 7:12 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 812 PM CDT SAT MAY 24 2014 TXZ075-250145- PECOS- 812 PM CDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 845 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 812 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3060 10249 3032 10245 3033 10275 3053 10278 TIME...MOT...LOC 0112Z 262DEG 19KT 3043 10265
Local storm report, May 24, 7:21 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL SHEFFIELD 30.69N 101.82W
05/24/2014 E1.50 INCH PECOS TX TRAINED SPOTTER
SPOTTER REPORTS PING PONG BALL SIZE HAIL IN SHEFFIELD
&&
MHLocal storm report, May 24, 7:29 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 S MCCAMEY 31.12N 102.22W
05/24/2014 E1.00 INCH UPTON TX TRAINED SPOTTER
&&
AMBER.HLUCHANSpecial weather statement, May 24, 7:55 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 PM CDT SAT MAY 24 2014
TXZ075-082-250230-
PECOS-TERRELL-
855 PM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL 930 PM
CDT...
THE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF SHEFFIELD AT 855 PM
CDT...MOVING NORTHEAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3052 10168 3047 10169 3045 10172 3042 10174
3038 10183 3053 10198 3074 10182 3070 10180
3068 10177 3066 10176 3065 10170 3062 10165
3059 10166 3055 10164
TIME...MOT...LOC 0155Z 226DEG 19KT 3054 10179The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 24, 7:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| May 24, 7:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 24, 8:27 PM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| May 24, 8:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| May 24, 9:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 58 min |
| May 24, 10:30 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
| May 24, 11:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.